How much can I expect my CD4 count to rise?
May 2, 2009
Hi there, I started Atripla in July last year and 1 week later my CD4 count had gone from 230 to 430, & my viral load was undetectable. It has been 9 months now since I began the therapy and my counts are much the same. My question is, can I expect my CD4 count to increase over time, or is it likely to stay where it is around the 430 mark?
Hope you can help.
Response from Dr. McGowan
There are several factors that determine how high the CD4 count will go:
1) The most important is that the viral laod be undetectable at all measurements (blips...one time low level measures may not count). 2) The level of the CD4 count at the start of treatment makes a difference, people who start at higher viral loads tend to get better responses. 3) A person's age matters: people over the age of 50 when treatment starts tend to have less CD4 recovery even while maintaining undetectable viral loads. 4) Presence of other active infections, such as completion of treatment for an opportunistic infection like tuberculosis or the presence of kaposi sarcoma, etc can slow CD4 recovery.
CD4 counts can be expected to increase quickly just after starting treatment (as in your case) followed by a slow but steady increase for many years. One way of tracking the trend is to watch not just the CD4 number, but also the CD4 percentage...this may show the slow increase better. It tends to bounce around less than the absolute CD4 count. A "normal" CD4 count for you can be expected when another number on your blood test: the CD4 to CD8 ratio gets to 1.0 or better. Discuss these tests with your medical care provider.
Get Email Notifications When This Forum Updates or Subscribe With RSS
- Swollen Lymph Nodes After Rubbing Penis Worried I Have HIV
- Tingling In Feet After Receptive Anal Sex Without Condom Does It Mean I Have HIV
- Hpd A Sexually Transmitted Disease
- Sexually Transmitted Disease That Cause Numbness
- Does Valtrex Interfere With Hiv Tests?
- How Common Is Facial Wasting Modern HIV Medication?
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.